Gastroenterologist named gastrointestinal diseases in which COVID-19 is especially dangerous

MOSCOW, 8 March – RIA Novosti. People with diseases of the digestive system, which require long-term use of drugs that reduce the immune response or suppress excess acidity, should be especially wary of the coronavirus, Dmitry Bordin, chief freelance gastroenterologist in Moscow, told RIA Novosti.

The doctor emphasized that the coronavirus can infect not only the lungs, but also other body systems. The receptors with which the SARS-Cov-2 virus interacts are found in the digestive organs, primarily in the stomach, liver and intestines. Initially, Chinese scientists reported that approximately 15% of COVID-19 patients have gastrointestinal manifestations, primarily diarrhea, abdominal pain, nausea, and vomiting. According to European data, this figure is higher – about half of hospitalized patients with COVID-19 have manifestations on the part of the digestive system. “Multidirectional data have been published. On the one hand, there are patients who have gastrointestinal complaints, in particular diarrhea, – this is the only manifestation of COVID- 19, with early and mild onset of the disease and often without typical respiratory symptoms. On the other hand, severe COVID-19 may be accompanied by more severe gastrointestinal symptoms and liver problems, “Bordin said.

The interlocutor of the agency clarified that manifestations on the part of the digestive organs are due to three factors: firstly, direct damage to the SARS-CoV-2 virus, secondly, the exacerbation of existing chronic diseases against the background of COVID-19, and thirdly, the side effects of aggressive treatment coronavirus drugs, in particular antibiotics, antiviral drugs and antipyretics.

“Of course, each of us needs to observe very strict hygiene measures. Wearing a mask can protect against carriers of infection. Who needs to be especially careful? For those who take proton pump inhibitors (PPIs), drugs that reduce gastric acid production, widely prescribed for the treatment of gastroesophageal reflux disease and other acid-related diseases, theoretically, the risk of infection can be increased.The fact is that the virus enters the digestive organs through the stomach.Normally, the stomach has a very aggressive environment necessary for digestion, in addition, acid and pepsin kill bacteria and viruses, which enter the stomach with food, this protects our internal environment from the external. Drugs that reduce acid production reduce the effectiveness of this barrier. We always warn patients who receive PPIs that the risk of intestinal infections is increased and basic hygiene measures must be followed, wash your hands thoroughly , do not eat food of dubious quality, “Bordin said. no coronavirus

Concerns about PPI use, he said, arose after an online survey of the population in Italy, which showed an increased risk of COVID-19 infection while taking PPIs. However, it was mostly young people taking PPIs that got sick, not the elderly.

“When analyzing the results of this study in more detail, it became clear that the high frequency of infection was due to the fact that young people were less inclined to use protective measures that are generally better observed by older generations. That is, older people who take inhibitors are less infected because they understand their risks and are more protected. Which fact carries a greater risk of illness: taking medications or careless attitude to hygiene measures? Rather, the second, “- said the gastroenterologist.

Bordin clarified that it is also worth paying special attention to the coronavirus for people with diseases of the digestive system, which require long-term intake of drugs that reduce the immune response, for immune-inflammatory diseases, in particular for inflammatory bowel diseases.

“When the pandemic began, there was a big question, how to manage these patients? Should we cancel immunosuppressants, biological therapy drugs? At first it was recommended to cancel, then it became clear that the risk of infection may be associated with the severity of the inflammatory process in the intestine, and just the most effective drugs , biological therapy drugs, by controlling inflammation, can reduce the risk of contracting COVID-19. Moreover, some of them may even provide a milder course of this infection if SARS-CoV-2 infection occurs. Current recommendations say that there is a real risk of exacerbation IBD upon termination of maintenance therapy, so it should be continued in accordance with international and national standards. At the same time, patients should be more careful to observe hygiene measures, and in some situations, self-isolation, “- said the agency's interlocutor.

According to him, COVID-19 may have a more severe course in patients who take corticosteroids and immunosuppressants, in the elderly, in the presence of severe concomitant diseases, obesity, diabetes.

Author: wedocount

Leave a Reply

Your email address will not be published. Required fields are marked *